Hail, Lancaster
- When
- September 4, 4:40 PM CST
- Where
- Lancaster County, 1.71 mi ESE of West Lincoln
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.820, -96.690
Hail up to 1.50 inches was reported at 70th and A Street in Lincoln.
Thunderstorms developed along an instability axis extending across eastern Nebraska. As increasing mid level lapse rates and stronger surface convergence increased ahead of a surface cold front, a few of the thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed along an instability axis extending across eastern Nebraska. As increasing mid level lapse rates and stronger surface convergence increased ahead of a surface cold front, a few of the thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 4, 1:59 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 259 PM CDT TUE SEP 4 2012 .DISCUSSION... SEVERAL WEAK SURFACE BOUNDARIES IN PLACE ACROSS THE REGION AT 19Z PRIMARILY WEST AND NORTH OF THE AREA. NORTHERN BOUNDARY EXTENDS FROM CENTRAL MINNESOTA INTO NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA. STRONGER UPPER WAVE STILL WELL TO THE NORTHWEST JUST COMING INTO MONTANA EARLY THIS AFTERNOON. MAIN CONCERN IN THE SHORT TERM WILL BE TIMING AND LOCATION OF CONVECTIVE INITIATION. BEST TRIGGER LOOKS TO BE 850MB FRONT AS IT PUSHES INTO CENTRAL SOUTH DAKOTA AND CENTRAL NEBRASKA TOWARD 00Z. FORECAST SOUNDINGS SUGGEST LIMITED MOISTURE THROUGH THE MID LEVELS ACROSS THE AREA THIS AFTERNOON HOWEVER AREA OF MOISTURE ADVECTION AND MID LEVEL INSTABILITY COME TOGETHER OVER EASTERN NEBRASKA AND NORTHERN IOWA BETWEEN 22Z-02Z THEN SHIFTS EAST OF THE AREA AFTER 06Z WITH PASSAGE OF SURFACE AND 850 FRONTS. DRY AND COOLER WEATHER FOLLOWS BEHIND THE FRONT WEDNESDAY INTO THURSDAY WITH A SECOND STRONG UPPER WAVE AND COLD FRONT MOVING ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY. THIS SYSTEM LOOKS LIKE IT COULD BRING A GOOD CHANCE OF RAIN TO MUCH OF THE AREA ALONG WITH EVEN COOLER TEMPERATURES. TREND TOWARD COOLER TEMPERATURES EXTENDS INTO THE EARLY PART OF THE EXTENDED PERIOD WITH A DEEP TROUGH DEVELOPING OVER THE EASTERN CONUS. GFS AND EURO DIFFER IN THERE SOLUTIONS BEYOND SATURDAY WITH THE EURO SHOWING STRONGER RIDGING DEVELOPING OVER THE WEST BEFORE FLOW FLATTENS AGAIN LATE IN THE PERIOD. STAYED WITH DRY FORECAST FOR NOW WITH GRADUAL WARMING DURING THE PERIOD. && .AVIATION... 18Z TAFS FOR KOMA...KLNK AND KOFK. PRIMARY CONCERN WILL BE CHANCES FOR THUNDERSTORMS AS A FRONT LIFTS THROUGH THE REGION. BELIEVE BEST CHANCE WOULD AT 21-23Z AT KLNK...AND 23-02Z AT KOFK AND KOMA. OTHERWISE...VFR CONDITIONS EXPECTED UNTIL THEN WITH MID BASED CUMULUS CLOUDS EITHER MOVING IN OR DEVELOPING AROUND 6000-8000 FEET. SECONDARY CONCERN IS THE PLACEMENT OF A STRONG COLD FRONT SWEEPING FROM NORTHWEST TO SOUTHEAST OVERNIGHT WITH AN ABRUPT WIND SHIFT TO THE NORTH NORTHWEST AND SUBSTANTIAL INCREASE IN SPEEDS BEHIND THE FRONT WITH WINDS 15 TO 25 KNOTS. INITIAL FORECAST PUTS THIS FRONT IN THE KOFK VICINITY BY ABOUT 11Z...AND KLNK/KOMA BY ABOUT 13Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/DEWALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 514 PM CDT TUE SEP 4 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 514 PM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING MAINLY ALONG AND NORTH OF I80. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. STORMS ARE BEGINNING TO TAKE SHAPE FROM LINCOLN TOWARD O NEILL IN AN AREA OF STRONGER SURFACE CONVERGENCE AND STEEP MID LEVEL LAPSE RATES. TEMPERATURES THIS AFTERNOON HAVE HEATED TO RECORD BREAKING READINGS ABOVE 100 DEGREES. THE STORMS ARE FORMING ON THE WESTERN EDGE OF THE MORE FAVORABLE MOISTURE AND INSTABILITY. THE LOW LEVEL JET IS FORECAST TO STRENGTHEN THIS EVENING OVER EASTERN NEBRASKA AND WESTERN IOWA. AS THE UPPER LEVEL WEATHER SYSTEM AND COLD FRONT BEGIN TO MOVE EASTWARD SO TOO WILL THE CONVECTION. THE STORMS WILL MOVE INTO INCREASING FAVORABLE MOISTURE AS THEY MOVE EAST AND NORTHEAST AND PUSH EAST OUT OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...BUT WILL NOT BE NEEDED WEDNESDAY. ZAPOTOCNY
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
318 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HAIL 6 SE STANTON 41.89N 97.14W
09/03/2012 E1.50 INCH STANTON NE PUBLIC
CHANGED LOCATION TO AGREE WITH REPORT LOCATION AT
INTERSECTION OF HIGHWAYS 15 AND 32
&&
MILLERPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
324 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HAIL 12 SE STANTON 41.83N 97.06W
09/03/2012 E1.50 INCH STANTON NE PUBLIC
CHANGED LOCATION TO AGREE WITH REPORT LOCATION AT
INTERSECTION OF HIGHWAYS 15 AND 32
&&
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
505 PM CDT TUE SEP 4 2012
NEZ066-042230-
LANCASTER NE-
505 PM CDT TUE SEP 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANCASTER COUNTY
UNTIL 530 PM CDT...
AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING STRONG THUNDERSTORMS DEVELOPING NEAR LINCOLN...MOVING
NORTHEAST AT 25 MPH.
WIND GUSTS UP TO AROUND 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LINCOLN AND WAVERLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4082 9689 4103 9659 4087 9646 4085 9647
4069 9675
TIME...MOT...LOC 2204Z 237DEG 21KT 4081 9675
MILLERThe Omaha radar (KOAX), 62 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
2 hail. Local standard time, as filed.
Hail up to 1.50 inches was reported at 70th and A Street in Lincoln.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399124, 399122.